×

zbMATH — the first resource for mathematics

Three dimensional HLL Riemann solver for conservation laws on structured meshes; application to Euler and magnetohydrodynamic flows. (English) Zbl 1349.76584
Summary: In this paper we build on our prior work on multidimensional Riemann solvers by detailing the construction of a three-dimensional HLL Riemann solver. As with the two-dimensional Riemann solver, this is accomplished by introducing a constant resolved state between the states being considered, which introduces sufficient dissipation for systems of conservation laws. Closed form expressions for the resolved fluxes are provided to facilitate numerical implementation. This is accomplished by introducing a novel derivation of the multidimensional Riemann solver. The novelty consists of integrating Lagrangian fluxes across moving surfaces. This makes the problem easier to visualize in three dimensions. (A video introduction to multidimensional Riemann solvers is available on http://www.nd.edu/~dbalsara/Numerical-PDE-Course.){
}A robust and efficient second order accurate numerical scheme for three dimensional Euler and MHD flows is presented. The scheme is built on the current three-dimensional Riemann solver and has been implemented in the author’s RIEMANN code. We demonstrate that schemes that are based on the three-dimensional Riemann solver permit multidimensional discontinuities to propagate more isotropically on resolution-starved meshes. The number of zones updated per second by this scheme on a modern processor is shown to be cost competitive with schemes that are based on a one-dimensional Riemann solver. However, the present scheme permits larger timesteps in three dimensions because of its inclusion of genuinely three-dimensional effects in the flow. For MHD problems it is not necessary to double the dissipation when evaluating the edge-centered electric fields.{
}Accuracy analysis for three-dimensional Euler and MHD problems shows that the scheme meets its design accuracy. Several stringent test problems involving Euler and MHD flows are also presented and the scheme is shown to perform robustly on all of them. For the very first time, we present the formulation and solution of three-dimensional Riemann problems.

MSC:
76M25 Other numerical methods (fluid mechanics) (MSC2010)
65M25 Numerical aspects of the method of characteristics for initial value and initial-boundary value problems involving PDEs
76W05 Magnetohydrodynamics and electrohydrodynamics
Software:
CoArray; RIEMANN; HLLE
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Abgrall, R., Approximation du problème de Riemann vraiment multidimensionnel des équations d’Euler par une méthode de type roe, I: la linéarisation, C. R. Acad. Sci., Ser. I, 319, 499, (1994) · Zbl 0813.76074
[2] Abgrall, R., Approximation du problème de Riemann vraiment multidimensionnel des équations d’Euler par une méthode de type roe, II: solution du problème de Riemann approché, C. R. Acad. Sci., Ser. I, 319, 625, (1994) · Zbl 0813.76075
[3] Abgrall, R., On essentially non-oscillatory schemes on unstructured meshes: analysis and implementation, J. Comput. Phys., 114, 45-58, (1994) · Zbl 0822.65062
[4] Balsara, D. S., Multidimensional HLLE Riemann solver; application to Euler and magnetohydrodynamic flows, J. Comput. Phys., 229, 1970-1993, (2010) · Zbl 1303.76140
[5] Balsara, D. S., A two-dimensional HLLC Riemann solver for conservation laws: application to Euler and magnetohydrodynamic flows, J. Comput. Phys., 231, 7476-7503, (2012) · Zbl 1284.76261
[6] Balsara, D. S., Linearized formulation of the Riemann problem for adiabatic and isothermal magnetohydrodynamics, Astrophys. J. Suppl. Ser., 116, 119, (1998)
[7] Balsara, D. S.; Spicer, D. S., A staggered mesh algorithm using high order Godunov fluxes to ensure solenoidal magnetic fields in magnetohydrodynamic simulations, J. Comput. Phys., 149, 270-292, (1999) · Zbl 0936.76051
[8] Balsara, D. S.; Shu, C.-W., Monotonicity preserving weighted non-oscillatory schemes with increasingly high order of accuracy, J. Comput. Phys., 160, 405-452, (2000) · Zbl 0961.65078
[9] Balsara, D. S., Divergence-free adaptive mesh refinement for magnetohydrodynamics, J. Comput. Phys., 174, 614-648, (2001) · Zbl 1157.76369
[10] Balsara, D. S., Second-order-accurate schemes for magnetohydrodynamics with divergence-free reconstruction, Astrophys. J. Suppl. Ser., 151, 149-184, (2004)
[11] Balsara, D. S., Divergence-free reconstruction of magnetic fields and WENO schemes for magnetohydrodynamics, J. Comput. Phys., 228, 5040-5056, (2009) · Zbl 1280.76030
[12] Balsara, D. S.; Rumpf, T.; Dumbser, M.; Munz, C.-D., Efficient, high-accuracy ADER-WENO schemes for hydrodynamics and divergence-free magnetohydrodynamics, J. Comput. Phys., 228, 2480, (2009) · Zbl 1275.76169
[13] Balsara, D. S., Self-adjusting, positivity preserving high order schemes for hydrodynamics and magnetohydrodynamics, J. Comput. Phys., 231, 7504-7517, (2012)
[14] Balsara, D. S.; Dumbser, M.; Meyer, C.; Du, H.; Xu, Z., Efficient implementation of ADER schemes for Euler and magnetohydrodynamic flow on structured meshes - comparison with Runge-Kutta methods, J. Comput. Phys., 235, 934-969, (2013) · Zbl 1291.76237
[15] Balsara, D. S.; Dumbser, M.; Abgrall, R., Multidimensional HLL and HLLC Riemann solvers for unstructured meshes - with application to Euler and MHD flows, J. Comput. Phys., 261, 172-208, (2014) · Zbl 1349.76426
[16] Balsara, D. S., Multidimensional Riemann problem with self-similar internal structure - part I - application to hyperbolic conservation laws on structured meshes, J. Comput. Phys., 277, 163-200, (2014), accepted · Zbl 1349.76303
[17] Balsara, D. S.; Dumbser, M., Multidimensional Riemann problem with self-similar internal structure - part II - application to hyperbolic conservation laws on unstructured meshes, J. Comput. Phys., 287, 269-292, (2015) · Zbl 1351.76091
[18] Balsara, D. S.; Dumbser, M., Divergence-free MHD on unstructured meshes using high order finite volume schemes based on multidimensional Riemann solvers, J. Comput. Phys., (2015), submitted for publication · Zbl 1351.76092
[19] Batten, P.; Clarke, N.; Lambert, C.; Causon, D. M., On the choice of wavespeeds for the HLLC Riemann solver, SIAM J. Sci. Comput., 18, 1553-1570, (1997) · Zbl 0992.65088
[20] Billett, S. J.; Toro, E. F., On WAF-type schemes for multidimensional hyperbolic conservation laws, J. Comput. Phys., 130, 1-24, (1997) · Zbl 0873.65088
[21] Boscheri, W.; Balsara, D. S.; Dumbser, M., Lagrangian ADER-WENO finite volume schemes on unstructured triangular meshes based on genuinely multidimensional HLL Riemann solvers, J. Comput. Phys., 267, 112-138, (2014) · Zbl 1349.76309
[22] Boscheri, W.; Dumbser, M.; Balsara, D. S., High order Lagrangian ADER-WENO schemes on unstructured meshes - application of several node solvers to hydrodynamics and magnetohydrodynamics, Int. J. Numer. Methods Fluids, 76, 10, 737-778, (2014)
[23] Brio, M.; Zakharian, A. R.; Webb, G. M., Two-dimensional Riemann solver for Euler equations of gas dynamics, J. Comput. Phys., 167, 177-195, (2001) · Zbl 1043.76042
[24] Cargo, P.; Gallice, G., Roe matrices for ideal MHD and systematic construction of roe matrices for systems of conservation laws, J. Comput. Phys., 136, 446, (1997) · Zbl 0919.76053
[25] Chakraborty, A.; Toro, E. F., Development of an approximate Riemann solver for the steady supersonic Euler equations, Aeronaut. J., 98, 325-339, (1994)
[26] Chorin, A. J., Random choice solutions of hyperbolic systems, J. Comput. Phys., 22, 517, (1976) · Zbl 0354.65047
[27] Colella, P., A direct Eulerian MUSCL scheme for gas dynamics, SIAM J. Sci. Stat. Comput., 6, 104, (1985) · Zbl 0562.76072
[28] Colella, P., Multidimensional upwind methods for hyperbolic conservation laws, J. Comput. Phys., 87, 171, (1990) · Zbl 0694.65041
[29] Colella, P.; Woodward, P. R., The piecewise parabolic method (PPM) for gas-dynamical simulations, J. Comput. Phys., 54, 174-201, (1984) · Zbl 0531.76082
[30] Dedner, A.; Kemm, F.; Kröener, D.; Munz, C.-D.; Schnitzer, T.; Wesenberg, M., Hyperbolic divergence cleaning for MHD equations, J. Comput. Phys., 175, 645-673, (2002) · Zbl 1059.76040
[31] Diot, S.; Clain, S.; Loubere, R., Improved detection criteria for the multi-dimensional optimal order detection (MOOD) on unstructured meshes with very high-order polynomials, Comput. Fluids, 64, 43-63, (2012) · Zbl 1365.76149
[32] Dumbser, M.; Käser, Arbitrary high order non-oscillatory finite volume schemes on unstructured meshes for linear hyperbolic systems, J. Comput. Phys., 221, 693-723, (2007) · Zbl 1110.65077
[33] Dumbser, M.; Balsara, D. S.; Toro, E. F.; Munz, C.-D., A unified framework for the construction of one-step finite volume and discontinuous Galerkin schemes on unstructured meshes, J. Comput. Phys., 227, 8209-8253, (2008) · Zbl 1147.65075
[34] Dumbser, M.; Toro, E. F., A simple extension of the osher Riemann solver to non-conservative hyperbolic systems, J. Sci. Comput., 48, 77, 88, (2011) · Zbl 1220.65110
[35] Dumbser, M.; Zanotti, O.; Loubere, R.; Diot, S., A posteriori subcell limitation of the discontinuous Galerkin finite element method for hyperbolic conservation laws, J. Comput. Phys., 278, 47-75, (2014) · Zbl 1349.65448
[36] Einfeldt, B., On Godunov-type methods for gas dynamics, SIAM J. Numer. Anal., 25, 3, 294-318, (1988) · Zbl 0642.76088
[37] Einfeldt, B.; Munz, C.-D.; Roe, P. L.; Sjogreen, B., On Godunov-type methods near low densities, J. Comput. Phys., 92, 273-295, (1991) · Zbl 0709.76102
[38] Fey, M., Multidimensional upwinding 1. the method of transport for solving the Euler equations, J. Comput. Phys., 143, 159, (1998) · Zbl 0932.76050
[39] Fey, M., Multidimensional upwinding 2. decomposition of the Euler equation into advection equation, J. Comput. Phys., 143, 181, (1998) · Zbl 0932.76051
[40] Garain, S.; Balsara, D. S.; Reid, J., Comparing coarray Fortran (CAF) with MPI for several structured mesh PDE applications, J. Comput. Phys., (2014), submitted for publication · Zbl 1349.76606
[41] Gardiner, T.; Stone, J. M., An unsplit Godunov method for ideal MHD via constrained transport, J. Comput. Phys., 205, 509, (2005) · Zbl 1087.76536
[42] Gardiner, T.; Stone, J. M., An unsplit Godunov method for ideal MHD via constrained transport in three dimensions, J. Comput. Phys., 227, 4123, (2008) · Zbl 1317.76057
[43] Gilquin, H.; Laurens, J.; Rosier, C., Multidimensional Riemann problems for linear hyperbolic systems, Notes Numer. Fluid Mech., 43, 284, (1993) · Zbl 0921.35090
[44] Godunov, S. K., Finite difference methods for the computation of discontinuous solutions of the equations of fluid dynamics, Math. USSR Sb., 47, 271-306, (1959) · Zbl 0171.46204
[45] Godunov, S. K., Numerical solution of multi-dimensional problems in gas dynamics, (1976), Nauka Press Moscow
[46] Gurski, K. F., An HLLC-type approximate Riemann solver for ideal magnetohydrodynamics, SIAM J. Sci. Comput., 25, 2165, (2004) · Zbl 1133.76358
[47] Harten, A.; Lax, P. D.; van Leer, B., On upstream differencing and Godunov-type schemes for hyperbolic conservation laws, SIAM Rev., 25, 289-315, (1983) · Zbl 0565.65051
[48] Jiang, G.-S.; Shu, C.-W., Efficient implementation of weighted ENO schemes, J. Comput. Phys., 126, 202-228, (1996) · Zbl 0877.65065
[49] LeVeque, R. J., Wave propagation algorithms for multidimensional hyperbolic systems, J. Comput. Phys., 131, 327, (1997) · Zbl 0872.76075
[50] Li, S.-T., An HLLC Riemann solver for magnetohydrodynamics, J. Comput. Phys., 203, 344, (2005) · Zbl 1299.76302
[51] Loubere, R.; Dumbser, M.; Diot, S., A new family of high order unstructured MOOD and ADER finite volume schemes for multidimensional systems of hyperbolic conservation laws, Commun. Comput. Phys., 16, 718-763, (2014) · Zbl 1373.76137
[52] Lukacsova-Medvidova, M.; Morton, K. W.; Warnecke, G., Finite volume evolution Galerkin methods for Euler equations of gas dynamics, Int. J. Numer. Methods Fluids, 40, 425, (2002) · Zbl 1023.76026
[53] Miyoshi, T.; Kusano, K., A multi-state HLL approximate Riemann solver for ideal magnetohydrodynamics, J. Comput. Phys., 208, 315-344, (2005) · Zbl 1114.76378
[54] Osher, S.; Solomon, F., Upwind difference schemes for hyperbolic systems of conservation laws, Math. Comput., 38, 158, 339, (1982) · Zbl 0483.65055
[55] Roe, P. L., Approximate Riemann solver, parameter vectors and difference schemes, J. Comput. Phys., 43, 357-372, (1981) · Zbl 0474.65066
[56] Roe, P. L., Discrete models for the numerical analysis of time-dependent multidimensional gas dynamics, J. Comput. Phys., 63, 458, (1986) · Zbl 0587.76126
[57] Roe, P. L.; Balsara, D. S., Notes on the eigensystem of magnetohydrodynamics, SIAM J. Appl. Math., 56, 57, (1996) · Zbl 0845.35092
[58] Rumsey, C. B.; van Leer, B.; Roe, P. L., A multidimensional flux function with application to the Euler and Navier-Stokes equations, J. Comput. Phys., 105, 306, (1993) · Zbl 0767.76039
[59] Rusanov, V. V., Calculation of interaction of non-steady shock waves with obstacles, J. Comput. Math. Phys. USSR, 1, 267, (1961)
[60] Saltzman, J., An unsplit 3D upwind method for hyperbolic conservation laws, J. Comput. Phys., 115, 153, (1994) · Zbl 0813.65111
[61] Schulz-Rinne, C. W.; Collins, J. P.; Glaz, H. M., Numerical solution of the Riemann problem for two-dimensional gas dynamics, SIAM J. Sci. Comput., 14, 7, 1394-1414, (1993) · Zbl 0785.76050
[62] Titarev, V. A.; Toro, E. F., ADER: arbitrary high order Godunov approach, J. Sci. Comput., 17, 1-4, 609-618, (2002) · Zbl 1024.76028
[63] Titarev, V. A.; Toro, E. F., ADER schemes for three-dimensional nonlinear hyperbolic systems, J. Comput. Phys., 204, 715-736, (2005) · Zbl 1060.65641
[64] Toro, E. F.; Titarev, V. A., Solution of the generalized Riemann problem for advection reaction equations, Proc. R. Soc. Lond., Ser. A, 458, 271-281, (2002) · Zbl 1019.35061
[65] Toro, E. F.; Spruce, M.; Speares, W., Restoration of contact surface in the HLL Riemann solver, Shock Waves, 4, 25-34, (1994) · Zbl 0811.76053
[66] Toro, E. F.; Spruce, M.; Speares, W., Restoration of the contact surface in the harten-Lax-Van leer Riemann solver, Shock Waves, 4, 25-34, (1994) · Zbl 0811.76053
[67] Toro, E. F.; Spruce, M.; Speares, W., Restoration of the contact surface in the HLL Riemann solver, (June 1992), Department of Aerospace Science, College of Aeronautics, Cranfield Institute of Technology UK, Technical report CoA 9204 · Zbl 0811.76053
[68] van Leer, B., Toward the ultimate conservative difference scheme. V. A second-order sequel to Godunov’s method, J. Comput. Phys., 32, 101, (1979) · Zbl 1364.65223
[69] Vides, J.; Nkonga, B.; Audit, E., A simple two-dimensional extension of the HLLE Riemann solver for gas dynamics, J. Comput. Phys., 280, 643-675, (2015) · Zbl 1349.76403
[70] Wendroff, B., A two-dimensional HLLE Riemann solver and associated Godunov-type difference scheme for gas dynamics, Comput. Math. Appl., 38, 175-185, (1999) · Zbl 0984.76064
[71] Xu, Z.; Balsara, D. S.; Du, H., Divergence-free WENO reconstruction-based finite volume scheme for ideal MHD equations on triangular meshes, Commun. Comput. Phys., (2015), submitted for publication
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.